The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Elderly may be at risk for drug errors in your ED
You wrongly assume an 85-year-old woman is the correct patient because she answers to the name on the chart in front of you. You mistakenly fail to dilute a concentrated medication. You forget to ask what other medications an elderly man is taking before administering heparin.
These mistakes can harm or kill elderly patients in your ED. When researchers analyzed 192,477 medication errors reported by 482 health care facilities to MedMARx, a national database that tracks and trends medication errors, they discovered that more than one-third of all drug errors reaching the patient involved an individual 65 or older, and 55% of fatal drug errors involved elderly patients. The most common type of drug errors that caused harm to elderly patients involved prescribing errors, wrong route, and wrong administration technique. (See "Resources" at end of article to obtain the complete report.) To avoid drug errors in elderly patients, do the following:
• Use two patient identifiers when administering medications.
You should follow the "rule of rights for patient medication" to check for the right patient, medication, dose, route, and time, urges Paula Hudon, RN, BS, CEN, staff development educator at Cheshire Medical Center in Keene, NH. ED nurses are required to use two identifiers when giving medications, such as comparing the patient identification bracelet and the actual written order on the chart, she says.
"Never use the room or bed number," says Hudon. "In the ED, patients are moved around continuously, so that can create error."
• Ask the patients to state their names.
This step should be taken before medications are administered and before any other procedure, says Hudon. "The elderly may be anxious, hard of hearing, or confused and may answer to any name called," she explains.
• Don’t use unapproved abbreviations.
At Cheshire Medical Center, a list of unapproved abbreviations is posted in several places throughout the ED, including next to the automated medication dispenser, says Cheryl Pinney, RN, BSN, MBA, director of emergency services.
This is in compliance with the 2004 National Patient Safety Goals from the Oakbrook Terrace, IL-based Joint Commission on Accreditation of Healthcare Organization, says Pinney. The goals require you to adapt a comprehensive list of prohibited dangerous abbreviations, acronyms, and symbols. The list was developed based on recommendations from the Joint Commission and the Huntingdon Valley, PA-based Institute for Safe Medication Practices (ISMP). (To access the ISMP list, go to www.ismp.org. Click on "ISMP List of Error-Prone Abbreviations, Symbols, and Dose Designations.")
A clinical nurse specialist performs random chart audits to find out if nurses are using correct abbreviations, she says. "We do an inservice and review with anyone using an unauthorized abbreviation," Pinney says.
• Have two nurses review administration of high-risk intravenous medications.
These high-risk medications include insulin, heparin, and thrombolytics, says Pinney. Often, new nurses are hesitant to review anything with senior nurses for fear they will be labeled as not knowledgeable, she explains.
For example, one ED nurse routinely administered high-risk intravenous drugs without checking with others, until experienced nurses brought this dangerous practice to Pinney’s attention. "When I finally asked the nurse why she would not review with her colleagues, she said she didn’t want them to think she didn’t know anything. I made it very clear that we do this double review and signature for patient safety because we are dealing with high-risk medications," she says.
• Use electronic prescription.
The ED uses a software program for discharge instructions and prescription writing called Exit-Writer (manufactured by Santa Rosa, CA-based Parker Hill Associates), reports Pinney. "This allows us to print information on medications, and the printed prescription reduces the error when the pharmacy goes to fill it," she says.
• Identify which medications patients are currently taking.
Elderly patients often are taking many medications, and clinicians have to be careful that they aren't giving them medications that will counteract or interact in a manner that results in poor outcomes, Pinney says.
She recommends asking patients to list the medications they are taking, and if they can’t name the exact drug, to describe what it looks like and what they’re taking it for.
The computerized medical record can be accessed to determine what prescriptions the patient is on. "With appropriate clearances, we can access office visit notes and inpatient visits, if they are on-line," says Pinney. "We are working toward a complete electronic medical record."
For more information on preventing medication errors in elderly ED patients, contact:
The MedMARx annual data summary report, Summary of Information Submitted to Medmarx in the Year 2002: The Quest for Quality, analyzes medication errors voluntarily reported by participating hospitals and health systems nationwide, including a synopsis of medication errors in geriatric patients. The cost of the report is $79. To order, contact: U.S. Pharmacopeia, 12601 Twinbrook Parkway, Rockville, MD 20852. Telephone: (800) 227-8772 or (301) 881-0666. Fax: (301) 816-8148. E-mail: email@example.com.